Choosing the Best Inpatient Drug Overdose Recovery Center

Getting Help for a Drug or Alcohol Overdose

Abusing drugs or alcohol can have dire consequences, especially when substances are combined.

The results are often unpredictable and can lead to an overdose.

The following information is included on this page:

What Is an Overdose?

Get Help Before It's Too Late
If you're worried you or someone you love is at risk of an overdose, please call 1-888-319-2606 to get help finding a recovery center.

An overdose occurs when someone consumes more of a substance than is recommended or considered safe. 1

An overdose can be:

  • Accidental, in which the user didn't mean to consume the substance in excess.
  • Intentional, in which the user took more than the recommended dose on purpose. 1

Causes of an Overdose

A person can overdose on drugs or alcohol for a number of reasons. Some of the most common causes of an overdose include:

  • Accidental ingestion.
  • Taking more than intended.
  • Suicide attempt.
  • Combining different substances.

  • Detoxing then taking the same amount as before (a pre-tolerance dose).
  • Failure to comply with prescription dosage.
  • Taking a drug with higher purity than normal.

Common Overdose Drugs

Symptoms of Overdose

Overdose symptoms will vary from drug to drug, but many overdoses share some common warning signs to be aware of. It's important to know the signs and symptoms of a drug or alcohol overdose so that you can recognize if you or someone you know has taken too much of a substance.

If you or someone you know is experiencing any signs of an overdose, call 911 immediately.

Overdose Signs and Symptoms

Below are some of the more concerning health developments that may indicate an overdose:

  • Convulsions.
  • Paranoia.
  • Breathing problems.
  • Extreme drowsiness and/or loss of consciousness.
  • Coma.
  • Hallucinations.
  • Unsteady gait.
  • Nausea.
  • Vomiting.

  • Tiny or large pupils, or unreactive to light stimuli.
  • Extreme sweating.
  • Profound confusion or obtundation.
  • Chest pain.
  • Stomach pain.
  • Tremors.
  • Weak pulse.
  • Seizure.
  • Blue-colored skin and lips. 3 , 4

What to Do if You Suspect an Overdose

If you are concerned that someone you know has overdosed on drugs or alcohol:

  • Call 911 immediately.
  • Once you give the emergency operator your location and details of the person's condition, check his or her vital signs, such as pulse rate and breathing. 3
  • Provide CPR if it is needed and if you are certified. 3
  • Carefully move the person into recovery position (on the person's side) if he or she is breathing but unconscious. 3 This will keep the person from choking if he or she vomits.
  • Continue to check his or her pulse and breathing until the ambulance arrives.

If you suspect an overdose, you can also take the person to the emergency room. Make sure that you have as much information as possible about the drug, the amount taken, how long ago it was taken, and if it was mixed with any other substance.

Lastly - in cases of potential opioid overdose - if naloxone is readily available, it may be administered according to packaging instructions.

Treatment for an Overdose

woman in emergency room receiving treatment for a drug overdose

When someone overdoses on a drug, alcohol or a combination of both, an emergency medical technician (EMT) will examine the person. The EMT will check the person's pulse, airway and breathing. If needed, airway support and assisted ventilation will be provided. 3

After arrival at the emergency department, some further diagnostic tests may be performed, including: 1

  • Chest X-ray.
  • Computed tomography scan.
  • Electrocardiogram.
  • Blood and urine tests (toxicology screening).

Beyond breathing support, the following treatments are used to treat a drug overdose: 1

  • Activated charcoal. 2 This is usually the first line of treatment, and it helps to eliminate the drug from the body.
  • Intravenous fluids.
  • Medications to reverse or partially reverse the overdosed drug effects. Naloxone can be used for opioid and heroin overdose. Flumazenil may be used for various benzodiazepine overdoses.

Recovery from Drug Overdose

Find a Treatment Program
Call 1-888-319-2606 to speak to a trained representative about addiction recovery programs for people who've overdosed.

Once you or your loved one has received treatment for a drug or alcohol overdose, you may want to seek addiction treatment or mental health services to address any underlying psychological problems and to further mitigate your risk of future overdoses.

Many different types of recovery centers and treatment approaches are available:

  • Dual diagnosis: Those suffering from a co-occurring addiction and mental or behavioral health disorder are said to have a dual diagnosis, and may benefit from a treatment center that specializes in treating concurrent disorders.
  • Inpatient treatment: You live at the recovery facility for the duration of your treatment, which can range from 30 days to 90 days, or longer if necessary. This is a good option for those who want to escape environmental triggers.
  • Outpatient treatment: For those who can't abandon home, school or work responsibilities, outpatient treatment allows you to live at home while attending a recovery program.
  • 12-step programs: Programs such as Alcoholics Anonymous and Narcotics Anonymous are free to join and provide people with a supportive and encouraging environment.
  • Group counseling: Certified mental health professionals lead group counseling sessions focused on communication skills and coping strategies.
  • Individual therapy: You work one-on-one with a therapist to uncover underlying issues reinforcing your addiction and to develop healthy coping skills.

If your overdose was intentional, mental health treatment attention - either through a therapist or recovery program - can be very helpful. Let someone know your issue. Without proper attention, you are at risk for future suicide attempts.

Drug Overdose Consequences

Overdoses can be fatal or cause long-term complications.
A drug overdose, whether intentional or not, can be life-threatening. If it isn't fatal, it can still cause long-term complications, such as:

  • Brain damage from lack of oxygen.
  • Possible liver damage from alcohol, acetaminophen or the combination of both.
  • Compromised cardiovascular health following a heart attack.

  • Neurologic consequences following a stroke.
  • Increased risk of future suicide attempts or overdoses.
  • Numerous emotional consequences following the trauma of a survived overdose.

Long-Term Effects of Addiction

In general, someone abusing substances at a level that placed them in an overdose situation may also be at risk of developing an addiction (if not already present) and experiencing the long-term effects of persistent use. These can vary from substance to substance. But some examples include: 9

  • Liver failure.
  • Cancer.
  • Mental health problems.
  • Abscesses and other dermatologic issues.
  • Bacterial infections.
  • Tuberculosis.
  • Infection of heart lining.

  • Perforation of nasal septum.
  • Sexual dysfunction.
  • Unpleasant withdrawal symptoms with cessation of use.
  • Respiratory issues.
  • Malnutrition.
  • Tooth decay.

How to Prevent an Overdose

To prevent accidental overdose on alcohol or drugs:

  • Keep medication in a secure location.
  • Follow your physician's instructions carefully and pay attention to dosage.
  • Avoid combining drugs.
  • Ask your doctor if you have any questions about dosage and frequency.
  • Educate yourself on the dangers of substance abuse.

Drug Overdose Statistics

Overdose deaths - particularly from prescription drugs and heroin - are at epidemic levels.

Below are some eye-opening statistics on drug overdoses:

  • 46,471 people died of a drug overdose in 2013, the most recent year for which this data is available. 10 That year, drug overdoses were responsible for more deaths than car accidents. 5
  • More than 10,000 people in the United States died due to a heroin overdose in 2014. 6
  • An average of 44 Americans die from an opioid painkiller overdose every day. 5
  • About 6 people die every day from alcohol poisoning. 7
  • The amount of deaths caused by benzodiazepines quintupled from 2001 to 2014. 6
  • From 2001 to 2010, more than 1,500 died due to an overdose on acetaminophen, which is the active ingredient in Tylenol. 8

Find a Treatment Center

If you're suffering from an addiction to drugs or alcohol, call our helpline at 1-888-319-2606 to speak with a treatment support specialist about different recovery options.


[1]. S. National Library of Medicine. Overdose: MedlinePlus Medical Encyclopedia.

[2]. Thakore, S. (2002). "The Potential Role of Prehospital Administration of Activated Charcoal." Emergency Medicine Journal 19(1): 63-65.

[3]. U.S. National Library of Medicine. Drug Abuse First Aid: MedlinePlus Medical Encyclopedia.

[4]. National Library of Medicine. Hydrocodone/oxycodone Overdose: MedlinePlus Medical Encyclopedia.

[5]. Centers for Disease Control and Prevention (2015). Prescription Drug Overdose Data.

[6]. National Institute on Drug Abuse. (2015). Overdose Death Rates.

[7]. Centers for Disease Control and Prevention. (2015). Alcohol Poisoning Deaths.

[8]. Pro Publica. (2013). Use Only as Directed. Top Stories RSS.

[9]. Diagnostic and Statistical Manual of Mental Disorders: DSM-5. Washington, D.C.: American Psychiatric Association, 2013. Print.

[10]. S. Drug Enforcement Administration. (2015). 2015 National Drug Threat Assessment Summary.